Alert archive / Iowa / Winter Storm Watches in 2007
Winter Storm Watch 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this winter storm watch at Jan 14, 2007, 3:50 AM CST for 6 counties in Iowa; 4 counties in Minnesota. It took effect at Jan 14, 2007, 6:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 14, 2007, 3:50 AM CST (09:50 UTC)
- In effect from
- Jan 14, 2007, 6:00 PM CST
- Expired
- Jan 14, 2007, 11:15 AM CST
- In force
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Murray County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 108 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this winter storm watch went out at Jan 13, 8:55 PM CST, 6 hours 55 minutes earlier.
Area forecast discussion, Jan 13, 8:55 PM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 855 PM CST SAT JAN 13 2007 .DISCUSSION... JUST LAUNCHED AN UPDATE TO THE GRIDS. MAIN THING WAS TO RAISE THE LOWS. MASSIVE OVERRUNNING CLOUD COVER IN PLACE OVR THE FSD FA. THE ONLY PLACE THAT COULD SEE SOME BREAKS OVERNIGHT IS POSSIBLY IN OUR FAR W...WHERE THEY ARE CLOSER TO A NARROW CLEARING LINE. HOWEVER... THERE ARE MORE MID LVL CLOUDS TO THE WEST OF THAT CLEARING LINE. AT ANY RATE...KEPT THE LOWS PRETTY CHILLY IN THOSE AREAS WITH SOME ROOM TO GO DOWN IF THEY DO SEE SOME BREAKS. OTHERWISE...THE REST OF THE FA WL LIKELY NOT DROP TOO MUCH. FLURRIES ARE HARD TO REFINE. AS MENTIONED...OVERRUNNING CONTS TONIGHT WITH BROAD SCALE LIFT AS PER THE TROP FIELDS. LIGHT 88D ECHOES HAVE BEEN OCCURRING ALL EVENING AROUND KMHE...WITH THAT OBS SHOWING NOTHING. KSLB AND KSUX HAVE HAD A FEW FLURRIES...AND EARLIER TONIGHT THERE WAS SOME -SN IN WINNER. THEREFORE...LOOKED AT THE NEW NAM RH TIME SECTIONS AND DREW IN FLURRIES WHERE THE LOW LVL MSTR IS THE HIGHEST. THOSE AREAS ARE ACROSS OUR SOUTH...WHERE SOME SEMBLANCE OF MSTR EXISTS BLO H9-H85. HEADING TOWARDS I90 AND NWD...IT IS VERY DRY BLO THAT LYR. QUICK CURSORY GLANCE AT THE NEW NAM...SHOWS THAT IT IS PAINTING QUITE A BIT OF QPF OVR A LARGE PART OF OUR FA SUN AFTERNOON AND EVENING AS THE STRONG H5 WAVE KICKS OUT. THE WAVE IS STRONG...AND IT ALL DEPENDS ON HOW MUCH WE CAN OVERCOME THE DRY LOW LYR. THE NAM HAS NOT DONE REAL STELLAR IN SHOWING SNOWFALL WITH THIS EVENT. WITNESS LAST NIGHT. FOR THAT MATTER...IT HAS NOT DONE REAL WELL THIS WHOLE WINTER. BUT SOMETHING FOR THE MID SHIFT TO CHEW ON. WL SEND OUT A ZFP TEXT UPDATE BEFORE 10 PM FOR THE LOWS. && .PREV DISCUSSION... COLD CONDITIONS PERSISTING ACROSS THE REGION...WITH LITTLE CHANGE ANTICIPATED THE NEXT COUPLE OF DAYS. OVERALL...MAIN CONCERNS WILL BE THE SUNDAY NIGHT STORM SYSTEM. ETA MUCH MORE AGGRESSIVE IN BRINGING ENERGY FARTHER NORTHWEST...BUT IS A BIT OF A LONER IN THAT RESPECT. REGARDLESS...HAVE CONTINUED LOW POPS FROM THE SW CWA INTO THE NE CWA...WITH CATEGORICAL POPS IN NW IA. LOOKS LIKE ENOUGH MOISTURE AND MID AND UPPER LEVEL FORCING TO CREATE SOME SNOW. WITH SUCH COLD CONDITIONS...SNOW RATIOS WILL BE SOMEWHERE AROUND 30 TO 1...SO JUST A TENTH OF AN INCH OF LIQUID WILL KICK OUT 3 INCHES OF SNOW. WILL NOT GO ADVISORY OR WATCH AT THIS TIME...BUT IF NAM SOLUTION CLOSER TO FORTHCOMING REALITY...THEN 5 OR 6 INCHES OF SNOW WILL NOT BE OUT OF THE QUESTION. AFTER THIS...DRY CONDITIONS EXPECTED ON MONDAY AND TUESDAY. TEMPERATURES ALWAYS TRICKY WITH ARCTIC AIR AND NO SNOW COVER...BUT WITH THICKENING CLOUD COVER...WILL NOT SEE MUCH OF A DIURNAL RANGE THROUGH MONDAY. AS THE MODIFIED ARCTIC HIGH LEAKS SOUTH ON MONDAY NIGHT...WILL HAVE TO WATCH FOR SOME POTENTIALLY CHILLY LOWS. OVERALL...MADE FEW CHANGES TO GOING TEMPERATURES. FOR THE EXTENDED RANGE...WED THRU SAT...A FAIR DEGREE OF UNCERTAINTY WITH DETAILS WITHIN SPLIT FLOW REGIME. LARGE POINT OF CONTENTION IS HOW TO HANDLE STRONG TROUGH CURRENTLY IN ALEUTIANS...WITH QUESTIONS OF HOW STRONG TO MAINTAIN AND HOW FAR WWRD TO DIG TOWARD SWRN US AT START OF EXTENDED. TREND IN SLNS...STARTING WITH SEVERAL 12Z RUNS YDA...WAS TO DIG STRONGER AND FARTHER TO W...A TREND WHICH HAS CONTINUED WITH 12Z OPERATIONAL GFS. EFFECT IS TO KICK INITIAL SW WAVE TOWARD CONFLUENCE ZONE IN E...WITH 12Z GFS/ECMWF MOST AGGRESSIVE WITH BRINGING NWRD. CANADIAN OVERLY NRN STREAM DOMINANT...DGEX KEEPS WELL TO S WITH SIMILAR TIMING...BUT VERY DRY AS WELL. DYNAMICALLY...ENSEMBLE SET INDICATES A FAIR SPREAD...BUT MOST MEMBERS A BIT MORE NRN STREAM ENERGY THAN OPERATIONAL BY THU. REALLY NO CONSISTENCY CARD TO PLAY TODAY...SO WL GO WITH BLEND OF 00Z GFS/06Z DGEX DYNAMICALLY...EITHER OF WHICH REMAINS DRY. EARLY WEEK ARCTIC HIGH RETREATS SE TUE NIGHT...BUT SOME QUESTION ON WHETHER THERE WILL BE ENOUGH SNOWCOVER ACRS SE TO FORCE BOTTOMING OUT OF TMPS DURING WK GRADIENT ON BACK SIDE OF RIDGE TUE EVENING. FAIRLY BRISK GRADIENT ON WED...AND MUCH WARMER AIR ALFT AND SFC THRU AREA...ESPECIALLY BETWEEN REMAINING SLAB SNOWCOVER W AND NEW SNOWFALL SE. STILL LOOKS ON TRACK FOR PREFRONTAL TROUGH TO PASS BY EARLY THU...BUT COLD AIR SHUD LINGER UNTIL MAIN WAVE PASSES LATER IN DAY...ALLOWING FOR CONTINUED MILD POTENTIAL THU. BY FRI INTO SAT...MUCH MORE NRN STREAM INFLUENCE INDICATED BY SUITE OF MDLS WITH BULK OF DYNAMICS FOCUSED TO N AND NE OF AREA...FAVORING CONTINUED DRY FCST. WITH DEGREE OF UNCERTAINTY...NOT A STRONG SIGNAL TO STRAY...AND KEPT WITHIN A FEW DEGREES OF GUIDANCE FOR THE MOST PART. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Jan 13, 5:18 AM CST, 22 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0518 AM CST SAT JAN 13 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0518 AM CST SAT JAN 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS THE POTENTIAL FOR 2 TO 4 INCHES OF SNOWFALL ALONG WITH AREAS OF BLOWING SNOW ALONG AND SOUTHEAST OF A LINE FROM JACKSON MINNESOTA TO SIOUX CITY IOWA FROM LATE SUNDAY AFTERNOON THROUGH SUNDAY NIGHT. THE SYSTEM THAT WOULD CAUSE THIS SNOW IS NOT CLEAR CUT AT THIS TIME...SO STAY TUNED FOR LATER FORECASTS. IN ADDITION...WIND CHILLS SHOULD DROP TO AROUND 25 BELOW ZERO FROM SOUTHEAST SOUTH DAKOTA TO SOUTHWEST MINNESOTA LATER SUNDAY NIGHT INTO EARLY MONDAY AS NORTHERLY WINDS OF 10 TO 20 MPH PREDOMINATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 3:50 AM CST | Snow Advisory | FSD | Bon Homme, Brookings, Charles Mix, Clay, Davison, Douglas and 12 more | 24 hr |
| Jan 14, 5:36 PM CST | Winter Storm Warning | FSD | Lincoln, Union | 10 hr |
Nearby
Winter Storm Watches in Iowa, 2007Winter Storm Watches in Minnesota, 2007Every winter storm watch in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.